South Carolina, 2018

Rip Current in South Carolina, May 27, 2018

May 27, 2018 · NWS ILM · 1 event in 1 county or zone

Rip related rescues occurred at both North Myrtle Beach and Wrightsville Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Rip related rescues occurred at both North Myrtle Beach and Wrightsville Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 27, 8:14 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, May 27, 8:14 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
914 AM EDT Sun May 27 2018

.SYNOPSIS...
As Alberto moves into the northeast Gulf of Mexico tonight, an
onshore push of tropical moisture from the Atlantic, will bring
periods of heavy rain to the Carolinas late tonight and Monday.
Because of already wet ground, a flood watch is in effect.
Alberto is expected to drift north over Alabama and Tennessee
early next week. This will maintain humid conditions, and a good
chance of showers and thunderstorms much of the upcoming week,
as tropical moisture remains across the region. A drying trend
and less humid weather is expected into next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 914 AM...A pleasant day in store today, overall minimal
convective action, because a formidable dry-cap layer prevails
generally between 700-500 mb, induced by adiabatic compression
over the previous 24 hours. This should result in discreet low-
topped showers only, in peak heating. The dry cap will erode in
full later today.

Meanwhile, a strengthening low-level upsurge in winds and
moisture will pile deep PWATs onto shore, producing periods of
downpours from around 4z onward. Because of sodden soils about
the area, a flood watch has been posted. This indicates there is
a potential for problematic flooding. If water breaches small
streams, culverts, ditches, and begins moving, the hazard
increases dramatically in flash flooding. This potential threat,
will prevail through most of Monday.

Primarily cirrus streams today and moderate cumulus. Visible
imagery shows oceanic stratocumulus preceding deep Cb cores off
the Georgia/SC coast, and this will trend north and west,
approaching our coast this evening.

As of 300 AM Sunday...The key message we want to get across
this period is the heavy rain and flood threat that is expected
to develop late tonight and through Mon. Widespread showers and
some thunderstorms will arrive from S to N overnight. Average
rainfall amounts through Mon could easily reach if not exceed 3
to 5 inches with the higher amounts favored nearer to the coast.
Precipitable water values will climb to near or above 2.25
inches which per SPC Climatology is a record for late May at
KCHS. The Excessive Rainfall Outlook produced by WPC has
included the entire forecast area in a slight risk for excessive
rainfall. Model soundings show the moisture deepening through
the later portion of today and becoming very deep tonight as
tropical plume sets up across the eastern Carolinas. A trough
emanating from Alberto is expected to develop NE of the center
and up across the offshore waters of the Carolinas today and
then pivot onshore tonight. Models are also showing several
shortwave troughs advancing N and then NW, well ahead of the
subtropical system. Modest elevated instability coupled with
strong vertical velocities and increased forcing strongly
suggest heavy rain will advance N and into our FA this eve and
overnight. This becomes problematic given the antecedent
conditions as soils are wet to saturated from significant
rainfall over the last week to 10 days. Significant ponding is
likely to develop across some low-lying and poor drainage areas
after dark with the possibility for more serious flooding toward
morning and on Mon. Greater cloud cover today as compared to
Sat should shave a degree or two off of the high temps,
especially across South Carolina. We are forecasting mid and
upper 80s, but can not rule out a couple 90 degree temps this
afternoon. Highs near and at the beaches will be in the lower
80s due to a seabreeze circulation which will kick south winds
up to 15 to 25 mph this afternoon. Lows tonight will be in the
lower 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 AM Sunday...A wet short term period still in the
cards. At the start of this period, pcpn will be ongoing ie
Categorical POPs. A dry punch associated with Alberto may
partially push across the FA Mon aftn and evening. This will
help to lower the intensity of the pcpn or even temporarily
reduce pcpn coverage to widely scattered. Nevertheless, the
tropical moisture plume will continue to move across the FA Mon
night into Tue before getting shunted east of the FA by late Tue
and/or Tue night. At this point, WPC has the FA in a Slight
Risk with respect to it's Excessive Rainfall Outlook for Day2
and Day3 12z Sun thru 12z Tue. The FA will see widespread 2 to 3
inches this 2 -Day short term period with pockets of 3 to 5
inches possible. If the 3 to 5 inch totals were more widespread
then would lean toward a FFA but at this point will continue to
highlight the heavy rain in the local HWO for the time being.
Overall, as the previous fcst alluded, Mon will basically be a
washout with 100 POPs. POPs will slowly lower to the next
categories, ie. Likely or good chance, come Tue into Tue night.
This slow reduction is due to progged PWs still hanging around 2
inches and therefore not taking much to ignite the development
of both showers and thunderstorms during this block of time. As
for temps, a 10 degree or less diurnal range of temps expected
Monday, followed by an improvement to 10 to 15 degrees on Tue.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...Alberto should begin tracking north from the
Gulf Coast on Tues. The latest models are in fairly good agreement
with keeping the center or remnant low moving north just east of the
Mississippi River then northeast toward the Great Lakes and then
toward the New England coast. This keeps forecast area in a
deep stream of tropical moisture between the Atlantic ridge to
the east and Alberto low to the distant west Tues through Wed
night. The pcp water values remain well above normal, on the
order of 2 to 2.3 inches, Tues through Thurs morning. Any drier
air looks like it may hold off until Thurs aftn into Fri as
winds veer to a more westerly direction in the low to mid levels
as Alberto low reaches up near the Great Lakes. Even with the
column drying out some on Fri, a very moist atmosphere will
remain into Saturday. Small diurnal ranges expected in temps
with low 80s most days and low 70s at night.

Overall, expect a very warm and humid air mass in place with clouds
and rain hanging on through at least Thurs with some breaks
possible by Friday or Saturday. The most widespread rain should
be through mid week but the timing and exact areas of heaviest
rain will not be possible to say at this point, but expect
periods of rain and locally heavy rain through Thurs. The
rainfall should be diurnally enhanced, more widespread inland
during the day and along the coast overnight. The local forecast
area should not see any direct impacts from Alberto, just a
continuous tropical feed of moisture for several days.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
As of 12Z...Fog will lift at KLBT bt 14Z...otherwise conditions
at the terminals are starting off VFR this morning. Tropical
airmass will remain in place with isolated to scattered showers
from mid-morning through the evening hours, along with temporary
MVFR conditions. Showers will become more numerous after
midnight, with ceilings lowering to IFR. There is potential for
a few lightning strikes this afternoon and overnight, but
overall coverage of thunderstorms is expected to be isolated,
so have included only showers for now.

Extended outlook...On Monday, IFR with periods of heavy rain in
showers and some thunderstorms. Tue-Thu, tempo MVFR/IFR in
showers and thunderstorms.

&&

.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 914 AM Sunday...The ocean spectrum has changed to a more
difficult one and will trend this way, as wave periods have
transitioned a shorter wind-driven pitch. Seas will build
rapidly later today and tonight as SE-SSE winds intensify, as
Alberto moves into the NE Gulf of Mexico. SCA flags are flying.

As of 300 AM Sunday...We have raised a Small Craft Advisory
for the waters beginning tonight, first across the southern
waters this eve and then expanding to include the northern
waters overnight.

S to SSE winds will prevail across the waters into this eve
with S winds overnight. Wind speeds will be up to 15 to 20 kt
beginning this afternoon. Seas will build from 3 to 4 ft today
to 4 to 7 ft tonight.

The Bermuda High will shift away from the area through tonight
as Subtropical Storm Alberto moves slowly N across the eastern
Gulf of Mexico.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 AM Sunday...SCA will be ongoing at the start of this
period and have it continuing thru Midday Tue. The local waters
will be sandwiched between Alberto well west of the FA and
Bermuda High pressure centered well east of the FA. As a result
of this funneling effect, have leaned toward the hier side of
guidance with respect to wind speeds ie within the 15 to 25 kt
range with hier gusts. Looking at a S wind direction initially
veering slightly to the SSW-SW Mon night thru Tue. WindSpeeds
will be declining during the Tue time- frame. Significant seas
will peak during Monday with all zones seeing 6 foot, or higher
for the waters off Cape Fear and Romain respectively. The
ongoing SE ground swell will get reinforced from upstream. At
the same time, local wind waves Mon combined with the 7 to 9
second swell, will keep seas at SCA thresholds Mon thru Tue
morning. Seas will fall below SCA thresholds midday Tue with
winds having already dropped by this time frame. There will be
widespread showers and embedded thunderstorms reducing VSBY to
frequently to 1 to 3 nm and below 1 NM in heavy rains.

LONG TERM /WEDNESDAY THROUGH THURSDAY/...
As of 300 PM Saturday...Southerly winds will continue across
the waters through Wed, mainly between 5 and 15 kts. the
strongest winds may be early Tues and then again on Thurs as
they veer to a more SW to W direction. The persistent southerly
push will keep seas between 3 and 5 ft most of the period, with
highest seas most likely to start Tues morning and then rising
slightly again Thurs night. As winds lighten and veer Wed night
into Thurs they should drop to the 2 to 4 ft range.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch from late tonight through Monday afternoon
     for SCZ017-023-024-032-033-039-054>056-058-059.
NC...Flash Flood Watch from late tonight through Monday afternoon
     for NCZ087-096-099-105>110.
MARINE...Small Craft Advisory from 8 PM this evening to noon EDT
     Tuesday for AMZ254-256.
     Small Craft Advisory from 2 AM Monday to noon EDT Tuesday for
     AMZ250-252.

&&

SYNOPSIS...MJC
NEAR TERM...MJC/RJD
SHORT TERM...DCH
LONG TERM...RGZ
AVIATION...CRM
Hazardous weather outlook, May 27, 4:20 AM EST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
520 AM EDT Sun May 27 2018

NCZ107-280930-
Inland New Hanover-
520 AM EDT Sun May 27 2018

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Heavy rain is expected to develop late tonight and may result in
flooding of low-lying and poor drainage areas toward morning.

Minor coastal flooding along portions of the lower Cape Fear River
to include downtown Wilmington is likely with the late evening high
tide.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of heavy rain on Monday will increase the risk for serious
flooding and may result in flash flooding. The flood risk may linger
through mid week.

Minor coastal flooding along portions of the lower Cape Fear River
to include downtown Wilmington is likely with the late night high
tide for much of this week.

Widespread river flooding is likely to develop this week and will
likely persist into next week and even longer for some rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-280930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
520 AM EDT Sun May 27 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM MONDAY TO NOON EDT
TUESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Widespread heavy rain is expected to produce poor visibility late
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Widespread heavy rain is expected to produce poor visibility on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-280930-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
520 AM EDT Sun May 27 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON EDT
TUESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Widespread heavy rain is expected to produce poor visibility
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Widespread heavy rain is expected to produce poor visibility on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-280930-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
520 AM EDT Sun May 27 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Heavy rain is expected to develop later tonight and may result in
flooding. Low-lying and poor drainage areas will be most
susceptible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of heavy rain on Monday will increase the risk for serious
flooding and may result in flash flooding. The flood risk may linger
through mid week.

Widespread river flooding is likely to develop this week and will
likely persist into next week and even longer for some rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-280930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
520 AM EDT Sun May 27 2018

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Heavy rain is expected to develop later tonight and may result in
flooding. Low-lying and poor drainage areas will be most susceptible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of heavy rain on Monday will increase the risk for serious
flooding and may result in flash flooding. The flood risk may linger
through mid week.

Elevated rip current risk possible through mid week.

Widespread river flooding is likely to develop this week and will
likely persist into next week and even longer for some rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

rjd/dch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Horry

When
May 27, 10:00 AM EST to 2:00 PM EST
Where
Coastal Horry forecast zone
Reported by
Lifeguard
Coordinates
33.905, -78.976 (the zone’s center; the record gives no point)

There were ten rip related rescues at North Myrtle Beach. There were also three rip related rescues at Wrightsville Beach.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755932.